Hail, Calhoun
- When
- July 9, 2:05 PM CST
- Where
- Calhoun County, Clarksville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.430, -85.180
A trained spotter reported hail up to the size of pennies and estimated winds near 50 mph.
Typical summertime diurnally driven convection occurred across northwest Florida with one storm producing penny size hail in Calhoun county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Typical summertime diurnally driven convection occurred across northwest Florida with one storm producing penny size hail in Calhoun county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 9, 1:14 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 314 PM EDT MON JUL 9 2012 .SYNOPSIS... 18 UTC surface analysis shows a frontal boundary across Southern Tennessee and eastward to the Carolina coast. High pressure remains off the Southeast Atlantic Coast. Showers and thunderstorms are ongoing across the region with the best enhancement occurring near Mobile due to an upper level disturbance across Southern Louisiana and another area of enhanced storms near Tampa due to a mid level vort moving through the Southeastern Gulf. Temperatures today have warmed quickly into the mid 90s across the eastern zones and a little cooler further west where better convective cloud cover is keeping afternoon temps in the lower 90s. && .NEAR TERM...[Through Tonight]. The near term period will focus largely on diminishing convective activity across inland areas of Alabama and into Southwestern Georgia. Convective activity being driven by a combination of the sea breeze and the upper level disturbance over Southern Louisiana should die out with the loss of daytime heating. Convection with the vort over the NE Gulf should be more persistent as the piece of energy remains over the coastal waters and combines with the land breeze overnight to enhance convection. Another muggy night is expected with lows generally in the low to mid 70s. && .SHORT TERM...[Tuesday Through Wednesday Night] Convective coverage is expected to gradually increase over the next couple of days as the upper level low over the Lower MS Valley broadens and a trough near Cuba moves northwest into the central Gulf of Mexico. On Tuesday, the 1000-700 mb mean vector winds will back to the southeast (type 6 day). Sea breeze climo favors PoPs over our western zones, which will also be closer to the upper low. PoPs will range from 20-40 east to 40-60 west. With the trough approaching from the south, even more moisture will be drawn northward into the area and the percentage of the area in the 50-60 PoP range will expand eastward. By Wednesday night, we will begin to increase PoPs from the south as the surface low approaches. With this increased convective coverage, temps will not be quite as hot as recent days. This translates to fewer mid 90s and more lower 90s. && .LONG TERM...[Thursday through Monday]... The large scale extended forecast remains relatively consistent during the last few days. The period begins with ridging over west half of Conus, very broad mid/upper trough from WRN Great Lakes Ewd into Canadian Maritimes with axis from Ern Great Lakes SWWD across Wrn Gulf. Looking east, a Bermuda high was noted with axis SWWD across NE Gulf. The trough continued to become increasingly detached from the NRN branch of the jet stream. At surface, stalled front from the Carolinas through Cntrl GA/AL with eroding ridge across NE Gulf/N FL. All this places local area under deep sly flow regime. Beginning on Thurs, trough begins to dig SSW with low developing across Srn OH Valley by late Thurs night into early Fri. Then, Bermuda High/Wrn Atlc ridge begins to expand WNW across the region thru Mon allowing low to lift NWD then retrograde into the SRN Plains. At surface, ridge initially breaks down due to trough strengthening but then as upper ridge expands WNW, the front begins to lose its character and surface ridge moves back NWD. Thus local airmass remains sufficiently moist as deep onshore flow brings a plume of moisture across local area for much of period leading to unsettled forecast. Highs PWs combined with slow moving storms and deep later could lead to locally heavy rainfall especially thru Sat. Deeper later moisture begins to lift further NWD with the ridge beginning Sat eve. Will go with high sct pops Thurs-Sat aftn, otherwise low-mid sct Sun and Mon aftns and each night. With area in warm sector both min and max temps will linger at or slightly above climo thru the period. Avg inland climo is 71/92 degrees. && .AVIATION... [Through 18Z Tuesday] VFR conditions will prevail through much of the period with isolated afternoon TSRA expected at ABY/DHN/TLH/ECP terminals. These storms should end by 01z. Based on persistence and the latest guidance, opted for MVFR conditions at ABY/VLD around sunrise. These restrictions will end quickly after sunrise. && .MARINE... For the next day or so, winds will remain light onshore with some enhancement in the afternoon sea breeze. A trough of low pressure is expected to move northwest from the southeastern Gulf of Mexico into the central Gulf by midweek. As it does so, it is expected to close off into a weak area of low pressure. The main impact of this low will be to swing winds around to the southeast. If the low deepens more than currently expected, then wind speeds will pick up a bit from Wednesday into Thursday. && .FIRE WEATHER... Onshore flow keep moisture levels elevated throughout the forecast period preventing any red flag criteria from being met. && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM/AVIATION/FIRE WEATHER...Godsey SHORT TERM/MARINE...Wool LONG TERM...Block
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 346 AM EDT MON JUL 9 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-101000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 346 AM EDT MON JUL 9 2012 /246 AM CDT MON JUL 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. RELATIVELY WARM...DRY AIR ALOFT...AS WELL AS LIGHT WINDS ALOFT...WILL REDUCE THE THREAT OF SEVERE STORMS TO ALMOST ZERO TODAY. AS IS OFTEN THE CASE THIS TIME OF YEAR...A BRIEF WATERSPOUT OR TWO WILL BE POSSIBLE THIS MORNING OFF THE PANHANDLE COAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... RAIN CHANCES WILL GRADUALLY INCREASE TO MORE TYPICAL SUMMERTIME LEVELS FOR THE REMAINDER OF THE WORK WEEK...BUT WIDESPREAD OR ORGANIZED SEVERE STORMS ARE UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. CAMP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT MON JUL 9 2012
FLZ013-092030-
CALHOUN FL-
255 PM CDT MON JUL 9 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN COUNTY IN
THE PANHANDLE OF FLORIDA...
* UNTIL 330 PM CDT
AT 251 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES WEST OF BLOUNTSTOWN...OR NEAR CLARKSVILLE...
MOVING NORTH AT 5 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3057 8518 3061 8516 3061 8512 3051 8511
3038 8511 3036 8532 3056 8537
TIME...MOT...LOC 1955Z 173DEG 5KT 3046 8523
38-GODSEYThe Eglin Afb radar (KEVX), 73 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported hail up to the size of pennies and estimated winds near 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382104.